What’s Your Diagnosis?
Published previously in Gastroenterology (2014;147:e3-4)
A65-year-old white woman with therapy-related acute myeloid leukemia was admitted to the intensive care unit with altered mental status 33 days after completing induction chemother- apy with azacitadine, high-dose cytarabine, and mitoxantrone. She had a history of breast
cancer treated 12 years prior with four cycles of cyclophosphamide and doxorubicin, local radiation therapy,
and tamoxifen, as well as mantle cell lymphoma treated 6
years prior with bendamustine, rituximab, and radiation
therapy to a lytic lesion of the L1 vertebrae.
On physical examination, she was afebrile, normotensive
(133/89 mm Hg), but obtunded. She had scleral icterus as
well as mild abdominal distension with minimal ascites.
There were no recent additions to her medication list; the
only potentially hepatotoxic agent present was prophylactic posaconazole, which had been discontinued several
days prior. Her laboratory studies revealed neutropenia
(absolute neutrophil count, 90,000/microL) and evidence
of acute hepatic dysfunction (aspartate aminotransferase
[AST], 4,891 U/L; alanine aminotransferase [ALT], 2,070
U/L; International Normalized Ratio [INR], 3. 3). The total
bilirubin (TB) was 5.4 mg/dL, alkaline phosphatase, 90
U/L, and serum ammonia, 61 microg/dL. There was no
serologic evidence of acute varicella zoster or hepatitis A,
B, C, D, or E infections. Furthermore, polymerase chain re-
action assays for herpes simplex virus, Epstein-Barr virus,
cytomegalovirus, human herpesvirus 6, and adenovirus
were all negative. Thick and thin blood smears ruled out
a transfusion-related trypanosomiasis infection; a urine
toxicology screen was unremarkable, and a serum acet-
aminophen level was less than 3.0 microg/mL. Abdominal
ultrasound revealed hepatomegaly ( 18. 7 cm), ascites, a
large right pleural effusion, and patent hepatic vasculature.
A liver biopsy had been deferred given her coagulopathy
and persistent thrombocytopenia (less than 10,000/mi-
croL). Thus, the etiology of her acute hepatic dysfunction
Thirteen days later, despite improvements in coagulopathy (INR 1.5), aminotransferases (AST, 68 U/L; ALT, 36
U/L), and mental status, she continued to have worsening
cholestasis (TB, 16. 6 mg/dL; conjugated, 12. 6 mg/dL; AP,
175 U/L, which peaked at 492 U/L days later). Thus, a liver
biopsy was finally obtained (Figure A, B). n
What was the elusive etiology of this patient’s acute
Dr. Mikolajczyk, Dr. Sengupta, and Dr. Te are in the department of medicine at The University of Chicago.
Atypical acute liver failure in acute myeloid leukemia
By Adam E. Mikolajczyk, M.D., Shreya Sengupta, M.D., and Helen S. Te, M.D.
See The Answer on